Texas, 2018

Drought in Texas, May 1 to 31, 2018

May 1 to 31, 2018 · NWS OUN · 6 events in 6 counties and zones

Drought conditions improved somewhat in western Oklahoma and western north Texas, though substantial areas of extreme and exceptional drought still remained.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Drought conditions improved somewhat in western Oklahoma and western north Texas, though substantial areas of extreme and exceptional drought still remained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 9:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 30, 9:42 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1042 PM CDT Mon Apr 30 2018

.AVIATION...
Mid and high clouds will decrease overnight while lower
clouds increase. Initially, VFR ceilings are expected but should
lower to MVFR by sunrise. A few sites may approach IFR for a few
hours around 12z. Eventually clouds will lift to VFR and perhaps
scattered during the early to mid afternoon. Thunderstorm chances
are low and will not be included.

&&

.PREV DISCUSSION... /issued 903 PM CDT Mon Apr 30 2018/

UPDATE...
Removed severe thunderstorms potential tonight across parts of
western Oklahoma and western north Texas. Lowered rain chances
tonight in most parts of Oklahoma and north Texas.

DISCUSSION...
Severe thunderstorms are no longer expected tonight across the
Norman forecast area.

Storms have weakened across the eastern Texas Panhandle into far
western Oklahoma due to strong capping/high CINH values. With the
loss of daytime heating, do not think severe storms will form or
occur for the rest of tonight.

A few mid/high based weak showers and thunderstorms remain
possible across much of the area tonight due to sufficient mid
level moisture and steep mid level lapse rates, though coverage
should remain low (around 20%) with any rainfall amounts being
less than 0.25".

Breezy to windy and warm conditions will occur tonight with
increasing surface dewpoints.

MBS

PREV DISCUSSION... /issued 643 PM CDT Mon Apr 30 2018/

AVIATION...
TAFS 0100/0124...
Mainly VFR conditions will prevail through about
5Z with a gusty southerly wind.  After 5Z, MVFR ceilings
may develop at most sites with a breezy south wind prevailing.
Thunderstorms in the eastern Texas Panhandle, may move into
western Oklahoma during the evening, but coverage is not
expected to be enough to mention at CSM/WWR.

PREV DISCUSSION... /issued 404 PM CDT Mon Apr 30 2018/

DISCUSSION...
A few weak echoes have been drifting across the radar displays
today. It appears likely that isolated strong/severe storms will
begin to move into the eastern Panhandles early this evening, and
a few may make it across the 100th meridian into far western
Oklahoma late this evening before weakening.

Additional warm-advection convection is possible overnight, before
a similar setup to the current time establishes itself again
tomorrow afternoon.

More numerous storms are expected on Wednesday and Thursday. The
greatest risk of severe storms will be across the northwest half
of Oklahoma (roughly north and west of I-44) on Wednesday, and the
southeast half on Thursday. It is still unclear exactly what form
the storms will take Wednesday night. If a large storm complex is
able to develop, it may greatly diminish the threat of severe
storms on Thursday. Otherwise, Thursday could well be just as
substantial a day as Wednesday for severe weather.

In addition to severe storms, additional deep moisture will bring
a risk of heavy rain and flooding to the southeast part of
Oklahoma Thursday and Thursday night.

Friday through the weekend should be mild, with very low chances
for rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  78  68  80 /  20  20  20  20
Hobart OK         64  83  68  83 /  60  20  20  30
Wichita Falls TX  66  83  69  84 /  20  20  20  30
Gage OK           64  85  65  84 /  30  10  10  30
Ponca City OK     65  79  69  80 /  20  20  10  30
Durant OK         64  79  67  80 /  10  20  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None..DISCUSSION...

&&

TX...None.
&&
Hazardous weather outlook, Apr 30, 7:18 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
818 PM CDT Mon Apr 30 2018

OKZ004>048-050>052-TXZ083>090-020130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
818 PM CDT Mon Apr 30 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Severe thunderstorms are no longer expected tonight across
much of Oklahoma and north Texas.

Some weak thunderstorms may occur tonight mainly across
western Oklahoma. A few storms may produce gusty winds up to
40 mph tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
The chance for showers and thunderstorms will continue Tuesday
through Friday morning with a risk for severe storms Tuesday
through Thursday.

Isolated severe storms will be possible Tuesday afternoon and
evening across portions of northern and western Oklahoma. A Slight
Risk area covers locations north of a line from Cherokee to
Woodward to Buffalo, Oklahoma. A Marginal Risk is north and west
of a line from Blackwell and Enid, to Watonga and Hobart, to Altus
and Mangum Oklahoma. Very large hail and strong winds will be the
primary hazards. A few tornadoes will also be possible.

The greatest risk for severe storms this week will likely be
Wednesday afternoon and night across portions of Oklahoma and north
Texas. There is an Enhanced Risk for severe storms for most of the
area. Very large hail, damaging winds, and tornadoes will all be
potential hazards Wednesday afternoon and night.

Severe storms will also be possible Thursday for parts of
central, south central, and southeast Oklahoma, and north Texas.
What happens Thursday will likely be affected by what occurs
Wednesday and Wednesday night, so there is still a great deal of
uncertainty. Large hail and strong wind gusts would be the primary
hazards with any severe storms during the day into the evening
Thursday. Heavy rain may also lead to localized flooding, mainly
in southeast Oklahoma.

.Fire Weather...
Elevated fire weather conditions will be possible across parts
of western Oklahoma and western north Texas Tuesday and Thursday
afternoons.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, Apr 30, 8:14 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
914 PM CDT MON APR 30 2018

OKZ009-010245-
Ellis OK-
914 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
945 PM CDT...

AT 911 PM CDT, a strong thunderstorm was located 7 miles northwest of
Higgins, moving northeast at 55 to 65 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 45 MPH...

LAT...LON 3646 10000 3659 9988 3645 9961 3613 10000
TIME...MOT...LOC 0211Z 216DEG 55KT 3619 10014

SIX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Hardeman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Drought, Foard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Foard forecast zone
Reported by
Drought Monitor
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Drought, Knox

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Drought, Wilbarger

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Drought Monitor
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Drought, Baylor

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Drought, Wichita

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Drought Monitor
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750611, 750612, 750613, 750614, 750615, 750616.